Alert archive / Montana / Wind Chill Advisories in 2017
Wind Chill Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this wind chill advisory at Jan 10, 2017, 1:31 PM MST for 7 counties in Montana. It took effect at Jan 10, 2017, 5:00 PM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 1:31 PM MST (20:31 UTC)
- In effect from
- Jan 10, 2017, 5:00 PM MST
- Expired
- Jan 11, 2017, 11:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 52 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS45 KMSO 102031 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 131 PM MST TUE JAN 10 2017 IDZ009-010-111800- /O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/ 131 PM MST TUE JAN 10 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * IMPACTS/TIMING: SNOW WILL EXIST ACROSS LEMHI COUNTY THIS EVENING THROUGH WEDNESDAY MORNING. HAZARDOUS WINTER DRIVING CONDITIONS WILL DEVELOP WITH SNOW COVERED ROADWAYS. * SNOW ACCUMULATIONS: 2 TO 4 INCHES AT VALLEY LOCATIONS. 3 TO 6 INCHES AT HIGH ELEVATIONS AND AREA MOUNTAIN PASSES. * LOCATIONS IMPACTED INCLUDE: SHOUP, BANNOCK PASS, HIGHWAY 28 TENDOY TO LONE PINE, HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE, LEMHI PASS, AND SALMON $$ IDZ006>008-111800- /O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/ 1231 PM PST TUE JAN 10 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST WEDNESDAY... * IMPACTS/TIMING: FROM GRANGEVILLE SOUTHWARD, SNOW WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING. * SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR GRANGEVILLE AND VICINITY. 3 TO 6 INCHES FOR WHITEBIRD GRADE, ELK CITY, DIXIE, AND VICINITY. * LOCATIONS IMPACTED INCLUDE: DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO LOLO PASS, CAMAS PRAIRIE, GRANGEVILLE AND VICINITY, GREER GRADE, HIGHWAY 95 SLATE CREEK TO RIGGINS, AND WHITE BIRD GRADE $$ MTZ007-111800- /O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/ 131 PM MST TUE JAN 10 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * IMPACTS/TIMING: SNOW WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS ACROSS SOUTHWEST MONTANA THIS EVENING THROUGH WEDNESDAY MORNING. OCCASIONAL LOW VISIBILITY, SUB ZERO WIND CHILL, AND BLOWING SNOW WILL ENHANCE THE HAZARDOUS CONDITIONS. * SNOW ACCUMULATIONS: 1 TO 3 INCHES AT VALLEY LOCATIONS, INCLUDING BUTTE. 2 TO 4 INCHES AT MOUNTAIN PASSES AND HIGH ELEVATIONS, INCLUDING GEORGETOWN LAKE. * WIND CHILL: 10 TO 20 DEGREES BELOW ZERO. * VISIBILITY: DOWN TO ONE QUARTER MILE AT TIMES. * LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12 GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS $$ MTZ005-006-111800- /O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/ 131 PM MST TUE JAN 10 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * IMPACTS/TIMING: WIND CHILL AS COLD AS 30 BELOW ZERO WILL BE PRESENT AFTER 10PM AND CONTINUE THROUGH WEDNESDAY MORNING, PARTICULARLY IN THE MISSOULA VALLEY NEAR HELLGATE CANYON. SNOW WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS THIS EVENING THROUGH WEDNESDAY MORNING, MAINLY IN THE BITTERROOT VALLEY. * WIND CHILL: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30 DEGREES BELOW ZERO NEAR HELLGATE CANYON. * SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR LOW ELEVATIONS, MAINLY SOUTH OF LOLO. 3 TO 6 INCHES FOR HIGH ELEVATIONS, INCLUDING MOUNTAIN PASSES. * LOCATIONS IMPACTED INCLUDE: BITTERROOT VALLEY, MISSOULA, HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS $$ MTZ002-003-111800- /O.NEW.KMSO.WC.Y.0002.170111T0000Z-170111T1800Z/ 131 PM MST TUE JAN 10 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * IMPACTS/TIMING: WIND CHILL AS COLD AS 30 DEGREES BELOW ZERO WILL BE PRESENT AFTER 7PM AND CONTINUE THROUGH WEDNESDAY MORNING FOR MUCH OF THE GLACIER PARK REGION AND FLATHEAD VALLEY. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30 DEGREES BELOW ZERO NEAR BAD ROCK CANYON. * SNOW ACCUMULATION: 1 TO 2 INCHES, MAINLY ALONG HIGHWAY 2 EAST OF KALISPELL. * LOCATIONS IMPACTED INCLUDE: BAD ROCK CANYON, ESSEX, HIGHWAY 83 BIGFORK TO SWAN LAKE, MARIAS PASS, POLEBRIDGE, FLATHEAD LAKE, FLATHEAD VALLEY, MISSION VALLEY, AND POLSON $$ MTZ043-111800- /O.NEW.KMSO.WC.Y.0002.170111T0000Z-170111T1800Z/ 131 PM MST TUE JAN 10 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * IMPACTS/TIMING: DANGEROUSLY COLD WIND CHILL WILL BE PRESENT ALONG THE HIGHWAY 200 CORRIDOR THIS EVENING THROUGH WEDNESDAY MORNING. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. * LOCATIONS IMPACTED INCLUDE: HIGHWAY 200 BONNER TO GREENOUGH, HIGHWAY 83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO BEARMOUTH $$
2 follow-up statements
135 WWUS45 KMSO 110929 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 229 AM MST WED JAN 11 2017 MTZ001-111800- /O.EXA.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/ 229 AM MST WED JAN 11 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... * IMPACTS/TIMING: COLD AMBIENT TEMPERATURES WILL FEEL EVEN COLDER THIS MORNING DUE TO WIND CHILLS IN THE 10 TO 20 DEGREES BELOW ZERO RANGE. TAKE MEASURES TO PROTECT EXPOSED SKIN THIS MORNING TO PREVENT FROSTBITE. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. * LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, AND HIGHWAY 93 EUREKA TO WHITEFISH $$ IDZ009-010-111800- /O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 229 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * IMPACTS/TIMING: SNOW WILL EXIST ACROSS LEMHI COUNTY AND COULD BECOME MODERATE AT TIMES. HAZARDOUS WINTER DRIVING CONDITIONS WILL OCCUR THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS: 2 TO 4 INCHES IN VALLEY LOCATIONS. 3 TO 6 INCHES AT HIGH ELEVATIONS AND AREA MOUNTAIN PASSES. $$ IDZ006>008-111800- /O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 129 AM PST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * IMPACTS/TIMING: FROM GRANGEVILLE SOUTHWARD, SNOW WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS THROUGH THE MORNING HOURS. * SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR GRANGEVILLE AND VICINITY. 3 TO 6 INCHES FOR WHITEBIRD GRADE, ELK CITY, DIXIE, AND VICINITY. $$ MTZ007-111800- /O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 229 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * IMPACTS/TIMING: SNOW WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS THROUGH THE MORNING HOURS. OCCASIONAL LOW VISIBILITY, SUB ZERO WIND CHILL, AND BLOWING SNOW WILL WORSEN THESE HAZARDOUS CONDITIONS. * SNOW ACCUMULATIONS: 1 TO 3 INCHES AT VALLEY LOCATIONS, INCLUDING BUTTE. 2 TO 4 INCHES AT MOUNTAIN PASSES AND HIGH ELEVATIONS, INCLUDING GEORGETOWN LAKE. * WIND CHILL: 10 TO 20 DEGREES BELOW ZERO. * VISIBILITY: DOWN TO ONE QUARTER MILE AT TIMES. $$ MTZ005-006-111800- /O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 229 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * IMPACTS/TIMING: WIND CHILL AS COLD AS 30 BELOW ZERO WILL EXIST THROUGH THE MORNING, PARTICULARLY IN THE MISSOULA VALLEY NEAR HELLGATE CANYON. SNOW WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS, MAINLY IN THE BITTERROOT VALLEY. * WIND CHILL: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30 DEGREES BELOW ZERO NEAR HELLGATE CANYON. * SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR LOW ELEVATIONS, MAINLY SOUTH OF LOLO. 3 TO 6 INCHES FOR HIGH ELEVATIONS, INCLUDING MOUNTAIN PASSES. $$ MTZ002-003-111800- /O.CON.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/ 229 AM MST WED JAN 11 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * IMPACTS/TIMING: WIND CHILL AS COLD AS 30 DEGREES BELOW ZERO WILL BE PRESENT AFTER 7PM AND CONTINUE THROUGH THE MORNING HOURS FOR THE GLACIER PARK REGION AND FLATHEAD VALLEY. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30 DEGREES BELOW ZERO NEAR BAD ROCK CANYON. * SNOW ACCUMULATION: 1 TO 2 INCHES, MAINLY ALONG HIGHWAY 2 EAST OF KALISPELL. $$ MTZ043-111800- /O.CON.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/ 229 AM MST WED JAN 11 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * IMPACTS/TIMING: COLD WIND CHILL VALUES WILL BE PRESENT ALONG THE HIGHWAY 200 CORRIDOR THROUGH THE MORNING HOURS. TAKE MEASURES TO PROTECT EXPOSED SKIN TO PREVENT FROSTBITE. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. $$
810 WWUS45 KMSO 111755 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1055 AM MST WED JAN 11 2017 IDZ009-010-111900- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 1055 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... * LOCATIONS IMPACTED INCLUDE: SHOUP, BANNOCK PASS, HIGHWAY 28 TENDOY TO LONE PINE, HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE, LEMHI PASS, AND SALMON $$ IDZ006>008-111900- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 955 AM PST WED JAN 11 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... * LOCATIONS IMPACTED INCLUDE: DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO LOLO PASS, CAMAS PRAIRIE, GRANGEVILLE AND VICINITY, GREER GRADE, HIGHWAY 95 SLATE CREEK TO RIGGINS, AND WHITE BIRD GRADE $$ MTZ007-111900- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 1055 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... * LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12 GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS $$ MTZ005-006-111900- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/ 1055 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... * LOCATIONS IMPACTED INCLUDE: BITTERROOT VALLEY, MISSOULA, HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS $$ MTZ001>003-111900- /O.EXP.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/ 1055 AM MST WED JAN 11 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... * LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, HIGHWAY 93 EUREKA TO WHITEFISH, BAD ROCK CANYON, ESSEX, HIGHWAY 83 BIGFORK TO SWAN LAKE, MARIAS PASS, POLEBRIDGE, FLATHEAD LAKE, FLATHEAD VALLEY, MISSION VALLEY, AND POLSON $$ MTZ043-111900- /O.EXP.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/ 1055 AM MST WED JAN 11 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... * LOCATIONS IMPACTED INCLUDE: HIGHWAY 200 BONNER TO GREENOUGH, HIGHWAY 83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO BEARMOUTH $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 3:45 AM MST, 9 hours 46 minutes earlier.
Area forecast discussion, Jan 10, 3:45 AM MST, 9 hours 46 minutes before
Area Forecast Discussion National Weather Service Missoula MT 345 AM MST Tue Jan 10 2017 .DISCUSSION...After an active period of weather Monday, last night and early this morning has been mostly quiet for north central Idaho and western Montana. That being said, a band of intense snowfall formed over I-90 and nearby locations that produced a quick inch or two of new snow. While no major impacts have resulted from this, do be aware of the fresh coating of snow that may cover slick road surfaces around the aforementioned areas. Patchy freezing fog has also developed, particularly across northwest Montana valleys all the way south through the Bitterroot valley. Some localized dense fog is likely through the morning, adding another component to watch out for on this morning's commute. A period of active weather returns during the day today as a cold front sweeps across the region, ushering in colder arctic air and another push of precipitation. Snowfall during the day should amount to a general 1 to 4 inches for valleys of western Montana and north central Idaho, with slightly higher amounts over mountain passes and higher terrain. Overnight tonight through Wednesday morning is when the gusty east- northeasterly arctic winds are anticipated to affect the region. The strongest winds will occur in the favored canyons: Badrock Canyon, Hellgate Canyon, etc. Overall, this arctic front and resultant winds don't appear too strong overall, though any wet surfaces that haven't been properly treated could flash-freeze and result in a slippery commute Wednesday morning. Bitterly cold temperatures will be the rule Wednesday though Saturday as the arctic air settles into the region. Valley temperatures will generally range from below zero mornings lows to single digits and teens for daytime highs. Inversions will strengthen in the valleys by Friday as warm air moves in aloft, allowing mountain temperatures to moderate. It will also be dry beginning Thursday as high pressure builds overhead. Valley inversions will begin to break down early next week while Pacific moisture increases. So expect more mountain snow, a mix of valley rain/snow, along with a significant moderation in valley temperatures. && .AVIATION...Few aviation impacts are expected this morning for KBTM and KSMN. Dense freezing fog will be possible at KMSO as long as skies remain partially clear. A thicker cloud deck currently resides just south of the Missoula valley, and should this move slightly north, fog is likely to lessen for KMSO through the morning. If skies remain clear, then dense fog will persist until roughly 10/1600Z. Patchy fog is possible for KGPI as well, though not as dense as KMSO. After 10/1600Z, a frontal passage moving north to south will create periodically lowered ceilings and visibility due to bouts of light to moderate snowfall at all terminals. Gusty winds will funnel into KGPI and KMSO terminals from the east-northeast from 11/0400Z onward. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 1:31 PM MST | Winter Weather Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 21 hr |
Nearby
Wind Chill Advisories in Montana, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.